Missouri, 2020

Flash Flooding in Missouri, August 8 to 9, 2020

August 8 to 9, 2020 · NWS LSX · 3 events in 3 counties and zones

A high precipitation and flash flooding event occurred over east central Missouri and southwest Illinois beginning during the evening of August 8th, and ending during the early afternoon of August 9th. Rainfall amounts of 3 to 6 inches with as much as 7 inches were reported, primarily in the St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A high precipitation and flash flooding event occurred over east central Missouri and southwest Illinois beginning during the evening of August 8th, and ending during the early afternoon of August 9th. Rainfall amounts of 3 to 6 inches with as much as 7 inches were reported, primarily in the St. Louis Metropolitan Area. There were numerous road closures, and at least 13 water rescues. There were no reported injuries or deaths.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 8, 8:36 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 8, 8:36 PM CST, 2 hours 19 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
936 PM CDT Sat Aug 8 2020

.UPDATE...
Issued at 926 PM CDT Sat Aug 8 2020

The main concern for tonight continues to be on heavy rainfall
and the potential for flash flooding. Short-term guidance strongly
suggests that ongoing shower and thunderstorm activity should
blossom as the low-level jet intensifies overnight. Storms should
train over the same areas due to weak steering flow and storm
motion parallel to a weak warm front. The axis of heaviest
precipitation was shifted slightly eastward, now more in line with
the Mississippi River. Two to four inches of rain is forecast for
parts of east-central Missouri and southwest Illinois, including
the St. Louis metropolitan area. Locally heavier amounts are
certainly possible. As a result of the slight shift of the
heaviest QPF axis, have expanded the flash flood watch more into
south-central and southwest Illinois. Contemplated taking out
some of the central and southeast Missouri counties in the
existing watch, but left them in for now just in case the hi-
resolution NAM is correct.

Gosselin

&&

.SHORT TERM...  (Through Late Sunday Night)
Issued at 310 PM CDT Sat Aug 8 2020

An active period is expected in the short term. A remnant MCV from
this morning's convective activity in central Missouri is tracking
east across northeastern Missouri, and will slowly drift into
southwestern Illinois this evening. The system has exhausted a
considerable amount of available energy in the environment, and
scattered showers are all that remain of its precipitation. While a
stray thunderstorm cannot be ruled out for the remainder of this
afternoon in southwestern Illinois given MUCAPE values over
1000 J/kg, widespread convection has ended for the daylight hours.

Later tonight, however, the coverage and intensity of precipitation
will increase significantly. Current SPC Mesoanalysis data shows a
bullseye of PWAT values over 2 inches over eastern Missouri. Around
03Z-05Z, the vorticity associated with the MCV will phase with an
enhanced west-southwesterly low-level jet late tonight across
central and eastern Missouri and tap into this abundant moisture.
There is surprisingly consistent model agreement on an axis of
moisture convergence setting up along and west of the Mississippi
River. The latest HREF probabilities of exceeding 3" of rainfall top
90 percent and support the deterministic models/CAMs. With weak
steering flow, ample elevated instability, and the considerable
forcing of the MCV and LLJ, persistent heavy rainfall is
increasingly likely in the aforementioned area. PWATs at or
exceeding 2 inches and deep warm cloud depths reinforce the idea
of efficient precipitation. A swath of 3 to 5 inches of rain is
expected along this corridor in eastern Missouri, with locally
heavier amounts possible where multiple rounds of thunderstorms
occur. Flash flooding is an immediate concern for this setup, with
efficient rainfall and slow-moving storms, and therefore a Flash
Flood Watch has been issued.

The threat for heavy rainfall exists through the morning on Sunday.
Despite the weakening LLJ after sunrise, the vorticity associated
with the MCV will drift southeast and could continua to percolate
storms as it exits. Some uncertainty exists for high temperatures
Sunday, but extensive cloud cover and precipitation from the
departing system should keep eastern Missouri and southwestern
Illinois in the mid 80s to low 90s. Central Missouri looks like it
will be the warm spot of the CWA with temperatures in the low to
mid 90s, given the lower chance for storms and clearer skies. Heat
index values should remain below 100F in the STL metropolitan
area, with values of 100-105F in areas with less cloud cover and
precipitation in central Missouri. Another shortwave disturbance
embedded along the periphery of the upper-level ridge should cross
through southern Iowa Sunday evening, with a chance for showers
and thunderstorms in far northeastern Missouri and west-central
Illinois.

MRB

.LONG TERM...  (Monday through Next Saturday)
Issued at 310 PM CDT Sat Aug 8 2020

More intense heating is possible Monday as the upper-level ridge
expands and the threat of widespread precipitation diminishes.
Temperatures should climb to the low/mid-90s across the southern
half of the CWA by the afternoon, supported by less cloud cover and
southwesterly flow. Heat index values of 100-105F are possible
through the southern two-thirds of the CWA. A chance for
thunderstorms exists given the enhanced surface-based instability,
but widespread organization and forcing is unlikely. The rest of the
period looks to be slightly cooler with multiple rounds of
precipitation as a frontal system sags south and becomes a focal
point for convection. Heat index values fall along with the
temperatures, and should not be of great concern after Monday.

MRB

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 629 PM CDT Sat Aug 8 2020

Scattered showers will become more widespread later this evening
with an increasing threat of thunder and lightning as well as
heavy rainfall. The focus should be across east-central Missouri
into southwest Illinois through the early morning hours on Sunday
so have the lowest visibilities for the metro terminals. For
KCOU/KUIN, these terminals largely should be spared but a brief
period of showers and storms is possible later on tonight. Outside
of any thunderstorms, VFR conditions are favored with light
southeast winds.

SPECIFICS FOR KSTL:

Scattered showers may impact the terminal this evening, but the
main focus is later tonight for thunderstorms are very likely.
Heavy downpours are expected to reduce visibilites into IFR
thresholds. The threat for heavy rainfall and storms should move
off to the east/southeast by mid morning on Sunday, with light
southeast winds and VFR conditions favored thereafter.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday morning for Audrain MO-Callaway
     MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-Jefferson
     MO-Lincoln MO-Madison MO-Monroe MO-Montgomery MO-Osage MO-
     Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

IL...Flash Flood Watch through Sunday morning for Bond IL-Calhoun IL-
     Clinton IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
     Monroe IL-Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-
     Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 8, 2:10 PM CST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
310 PM CDT Sat Aug 8 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-092015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
310 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Numerous thunderstorms are expected tonight in eastern Missouri and
southwestern Illinois. Heavy rainfall is likely, which may result in
flash flooding into Sunday morning. A Flash Flood Watch is in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms and heavy rainfall will come to an end on Sunday
morning. A Flash Flood Watch is in effect through Sunday morning.

There is a chance of thunderstorms over parts of the area Sunday
night through Friday.

Dangerous heat is possible on Monday afternoon, with heat indices of
100-105 degrees in east-central and southeastern Missouri as well as
southwestern Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to relay reports of flooding and rainfall amounts
in excess of 2 inches.

MRB

In the hours before

Local storm report, Aug 8, 10:18 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1118 PM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HEAVY RAIN       1 NW BOWLING GREEN      39.34N 91.21W
08/08/2020  M3.50 INCH       PIKE               MO   TRAINED SPOTTER

            FELL IN JUST AN HOUR AND 5 MINUTES.

&&

MAB

The radar

The St Louis radar (KLSX), 25 km away, was scanning. The volume nearest the first event began at 04:54 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
August 8, 10:55 PM CST to August 9, 3:30 AM CST
Where
Lincoln County, 3.16 mi E of Old Monroe to 0.66 mi ESE of Foley
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.924, -90.692

Up to 6 inches of rain fell in about a three hour period causing flash flooding, especially across the far southern portions of the county. Numerous roads were flooded in this area including the intersection of Highway 79 and Highway C.

Flash Flood, St. Charles

When
August 8, 11:03 PM CST to August 9, 4:30 AM CST
Where
St. Charles County, 2.07 mi N of Orchard Farm to 2.15 mi WNW of Kampville
Cause
Heavy Rain
Reported by
Public
Coordinates
38.910, -90.450

Up to 7 inches of rain fell in about a four hour period causing widespread flash flooding. Numerous roads were flooded across the county, including Highway 79 at Vomund Road, Winghaven Blvd and Highway N, and Belleau Creek Road just south of intersection with Veterans Memorial Parkway. At least 5 motorists drove into the flood waters across the county, became stuck and had to be rescued. Also, the first floor of a two story apartment building on Riverview Lane (just north of the intersection with Highway 94) in St. Charles, MO was flooded with several feet of water. Residents from 12 of the units had to be evacuated from the apartment building. Several basements were flooded and at least one home near Belleau Creek had several feet of water in it. No injuries or deaths were reported.

Flash Flood, St. Louis

When
August 8, 11:54 PM CST to August 9, 6:30 AM CST
Where
St. Louis County, 3.53 mi WSW of Allenton to 2.79 mi SSE of Lakeshire
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.480, -90.730

Up to 7 inches of rain fell in about a four hour period causing flash flooding, especially across the northern half of the county. Numerous roads were flooded and at least 13 water rescues were performed after vehicles were driven into flood waters. One of the rescues involved two vehicles that were swept away as a creek had risen well out of its banks near the intersection of Conway and White Roads. Three total occupants were rescued. No injuries or deaths were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914402, 914415, 914425.